New Mexico, 2006

Flash Flood in New Mexico, September 4, 2006

September 4, 2006 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 4, 7:50 AM MST, 28 minutes earlier.

Area forecast discussion, Sep 4, 7:50 AM MST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 AM CDT MON SEP 4 2006

.UPDATE...
WENT AHEAD AND INCREASED POPS AND QPF ACROSS THE NORTHERN AND CENTRAL
PERMIAN BASIN AND SOUTHEAST NEW MEXICO TODAY PER SATELLITE AND RADAR
TRENDS AND INCOMING DATA. RAINFALL CONTINUES TO INCREASE IN INTENSITY
ACROSS THE AFOREMENTIONED AREAS WITH PRECIPITABLE WATER ABOVE 1.75
NEAR THE 700 MILLIBAR FRONT. MENTIONED RAIN HEAVY AT TIMES IN ZONES
IN THESE AREAS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 2 PM MDT MONDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 3 PM CDT MONDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND
     UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...AND WINKLER.

&&

12
Hazardous weather outlook, Sep 4, 3:46 AM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 AM CDT MON SEP 4 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
546 AM CDT MON SEP 4 2006 /446 AM MDT MON SEP 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
MODERATE TO SOMETIMES HEAVY RAINFALL IS AGAIN EXPECTED ON MONDAY
ACROSS MUCH OF THE FORECAST AREA. FLOODING CONCERNS WILL CONTINUE
TO BE ELEVATED...ESPECIALLY ACROSS PORTIONS OF SOUTHEAST NEW
MEXICO...THE GUADALUPE MOUNTAINS...AND THE UPPER TRANS PECOS WHERE
COPIOUS AMOUNTS OF RAINFALL HAVE FALLEN IN THE PAST FEW DAYS. LOW
LYING AREAS WILL LIKELY CONTINUE TO FILL RAPIDLY LEADING TO
DRIVING HAZARDS.

IN ADDITION...THE MOIST CONDITIONS...COOLER TEMPERATURES...AND
LIGHT WINDS WILL COMBINE TO MAKE FOGGY CONDITIONS POSSIBLE
TONIGHT. TRAVELERS WILL NEED TO EXERCISE EXTREME CAUTION WHILE
DRIVING IN LOWERED VISIBILITIES...AS WELL AS ON WET STREETS. ALLOW
EXTRA TIME TO GET TO DESTINATIONS...AND PREPARE TO STOP SUDDENLY
IF NECESSARY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WHILE WIDESPREAD RAINFALL IS NOT EXPECTED...FLOODING WILL CONTINUE
TO BE A CONCERN...ESPECIALLY ACROSS THE DAVIS MOUNTAINS...MARFA
PLATEAU...AND THE PRESIDIO VALLEY WHERE RAINFALL OVER PREVIOUS
DAYS HAS LED TO SOMEWHAT SATURATED CONDITIONS. LOW LYING AREAS
WILL LIKELY BECOME INUNDATE QUICKLY IF MODERATE TO HEAVY SHOWERS
OCCUR. RAPID RUNOFF WILL ALSO BE PROBLEMATIC THROUGH THE
MOUNTAINS. CAUTION SHOULD BE EXERCISED WHEN DRIVING THROUGH THESE
AREAS FOR THE NEXT DAY OR TWO.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

The radar

The Holloman AFB radar (KHDX), 183 km away, was scanning. The volume nearest the first event began at 15:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
September 4, 8:18 AM MST to 5:30 PM MST
Where
Eddy County, Carlsbad
Reported by
LAW ENFORCEMENT
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Near record amounts of rainfall resulted in the flooding of many streets throughout Eddy County. These included: Callaway Drive, Dark Canyon Road, Hidalgo Road, Radio Boulevard, Eddy County Road 716, Black River Village Road, and New Mexico Highway 137 near Sitting Bull Falls.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535043.